Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 157, NWS Springfield, MO

June 10, 1998Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 1998, 4:19 AM CDT for Morgan County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 4:19 AM CDT (09:19 UTC)
Expired
Jun 10, 1998, 4:55 AM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS1 KSGF 100920 RRA
SVRSGF
MOC141-100955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 AM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 455 AM CDT

* AT 418 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED 5 MILES WEST OF STOVER OR
  15 MILES WEST OF VERSAILLES AND WAS MOVING NORTHEAST 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  AREAS NORTH OF VERSAILLES BY 430 AM
  FLORENCE BY 430 AM
  SYRACUSE BY 440 AM


VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

RIDDLE/TAGGART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:28 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 10, 2:28 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT WED JUN 10 1998

FCST CONCERNS DEAL WITH EXTENT OF PSBL HEAVY RAINFALL TONIGHT.

SFC MAP SHOWS FRONTAL SYSTEM EXTENDING NEAR I-44 AT 06Z WITH UPR
50S-LOW 60S DEW POINTS NORTH OF FRONT AND LOW 70S DEW POINTS SOUTH OF
FRONT.
PROFILERS SHOW SOME SPEED CONVERGENCE AT 85H OVR ERN KS AND WRN MO
AND KSGF RADAR SEEING ISOLD NEW CELLS NR FT SCOTT KS ATTM.  EXPECT
ISOLD CONVECTION TO CONTINUE TO FIRE OVER THE AREA THROUGH
SUNRISE...BUT DO NOT EXPECT ANYTHING ORGANIZED DUE TO LACK OF MID
LEVEL SHORT WAVE.

CONFIDENCE IN ANY ONE MODEL IS VERY LOW DUE TO LACK OF RUN TO RUN
CONTINUITY.  ALL 3 MODELS SEEM TO DO POORLY IN QPF INITIALLY...THUS
MAKING CONFIDENCE IN QPF PLACEMENT AND AMOUNTS QUITE LOW.  GENERALLY
THINK ETA IS THE BEST...IN SUGGESTING FRONT TO LIFT NORTH INTO CNTRL
MO TONIGHT AS SRN 50H RIDGE BUILDS SLIGHTLY NORTH.  WK 50H SHORT WAVE
TO MOVE INTO ERN KS LATE TODAY...THEN 85H WINDS TO INCREASE TONIGHT
WITH ETA SHOWING MAX 85H MOISTURE CONVERGENCE OVR CNTRL MO AT 06Z THU.
VERY HIGH MOISTURE CONTENT TO AIRMASS WOULD SUGGEST HVY RAINFALL MAIN
BET.  HOWEVER EXACT PLACEMENT AND TIMING OF THIS IS STILL IN DOUBT
AND SUGGEST HOLDING OFF ANY FFA SINCE HEAVY RAIN NOT EXPECTED TIL
TONIGHT.

GENERALLY ACCEPT 94Q/94E DISCUSSION AND RAIN AMTS.

WILL USE PERSISTENCE TODAY FOR TEMPS...AS AIRMASS CHANGES LITTLE FROM
YESTERDAY.  THUS LOOKING AT LOWER TO MID 80S IN MOST AREAS.  WILL GO
ABOVE FAN/FWC MOS POPS...SPCLY TONIGHT.

WILL SUGGEST LITTLE CHANGES FROM PREV ZFP.
MY THOUGHTS FOR TODAY (FOR COORDINATION PURPOSES ONLY):
JLN/SE KS...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF THUNDERSTORMS.
HIGH IN THE MID 80S.  SOUTH WIND 10 TO 20 MPH.
SGF/UNO...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF THUNDERSTORMS.
HIGH IN THE MID 80S.  SOUTH WIND 10 TO 20 MPH.
AIZ/VIH...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS.
HIGH IN THE LOW TO MID 80S.  SOUTH WIND 10 TO 20 MPH.

CCF
SGF EE 085/069 083/069 085 06473
JLN EE 087/071 084/071 087 06473

RIDDLE/TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:55 AM CDTSevere Thunderstorm WarningSGFMiller50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.